Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 8:41 AM EDT for Franklin County, Florida. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 8:41 AM EDT (12:41 UTC)
- Expired
- May 4, 1998, 9:30 AM EDT
- In force
- 49 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Franklin County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 8:50 AM EDT | Hail 1.75 | Carrabelle, FL | Dime to golfball sized hail in Carrabelle, Dog Island, and Lenark Village. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS1 KTLH 041240 RRA SVRTLH FLC037-041330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 841 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHERN FLORIDA * UNTIL 930 AM EDT * AT 838 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CARABELLE MOVING EAST-SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CARABELLE BY 845 AM EDT THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:30 AM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, May 4, 2:30 AM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EDT MON MAY 4 1998 LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S. WE HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO MON MORNING. OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN MID-ATLANTIC STATES TUES AFTERNOON. MEANWHILE...ANOTHER CLOSED UPR LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND PUSH TOWARD THE WRN GREAT LAKES. AT THE SFC...THE BROAD LOW OVER THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST. BEST OMEGA AT TLH IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%. THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON. PREFER WARMER FWC TEMPS. BELIEVE POPS WILL DECREASE RAPIDLY BY MON AFT...MORE LIKE FWC. 16 LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
In the hours before
Special weather statement, May 4, 5:57 AM EDT, 2 hours 44 minutes before
ALZ065>069-041010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 557 AM EDT MON MAY 4 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM CDT HAS BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE SOUTHEAST ALABAMA AREA. COFFEE...DALE...HOUSTON...GENEVA...AND HENRY COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH.
Special weather statement, May 4, 5:57 AM EDT, 2 hours 44 minutes before
ALZ065>069-041010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 557 AM EDT MON MAY 4 1998 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM CDT HAS BEEN CANCELLED. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THE SOUTHEAST ALABAMA AREA. COFFEE...DALE...HOUSTON...GENEVA...AND HENRY COUNTIES ARE NO LONGER IN THE SEVERE THUNDERSTORM WATCH.
Special weather statement, May 4, 6:30 AM EDT, 2 hours 11 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-041230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 630 AM EDT MON MAY 4 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PORTIONS OF THE FLORIDA PANHANDLE TODAY. AN UPPER LEVEL DISTURBANCE AND AN APPROACHING WEAK FRONTAL BOUNDARY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE CONTINUED DEVELOPMENT OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. A FEW OF THE STORMS WILL BECOME SEVERE. THE MAIN THREAT FROM THE STORMS WILL BE DIME TO GOLFBALL SIZED HAIL. AN ISOLATED DAMAGING WIND GUST IS ALSO POSSIBLE. THE MAIN THREAT AREA THIS MORNING WILL INCLUDE AREAS ALONG AND SOUTH OF A LINE FROM PANAMA CITY...THROUGH THE LAKE SEMINOLE... DONALSONVILLE...AND BAINBRIDGE...TO VALDOSTA. THIS AFTERNOON THE MAIN THREAT AREA WILL BE THE BIG BEND AND SOUTH CENTRAL GEORGIA. SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT DAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
Special weather statement, May 4, 6:30 AM EDT, 2 hours 11 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-041230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 630 AM EDT MON MAY 4 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PORTIONS OF THE FLORIDA PANHANDLE TODAY. AN UPPER LEVEL DISTURBANCE AND AN APPROACHING WEAK FRONTAL BOUNDARY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE CONTINUED DEVELOPMENT OF THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON. A FEW OF THE STORMS WILL BECOME SEVERE. THE MAIN THREAT FROM THE STORMS WILL BE DIME TO GOLFBALL SIZED HAIL. AN ISOLATED DAMAGING WIND GUST IS ALSO POSSIBLE. THE MAIN THREAT AREA THIS MORNING WILL INCLUDE AREAS ALONG AND SOUTH OF A LINE FROM PANAMA CITY...THROUGH THE LAKE SEMINOLE... DONALSONVILLE...AND BAINBRIDGE...TO VALDOSTA. THIS AFTERNOON THE MAIN THREAT AREA WILL BE THE BIG BEND AND SOUTH CENTRAL GEORGIA. SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT DAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:42 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 63 min |
| May 4, 2:56 AM EDT | Severe Thunderstorm Warning | TAE | Walton | 49 min |
| May 4, 3:45 AM EDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| May 4, 3:49 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 61 min |
| May 4, 4:43 AM EDT | Severe Thunderstorm Warning | TAE | Jackson | 47 min |
| May 4, 4:43 AM EDT | Severe Thunderstorm Warning | TAE | Bay | 62 min |
| May 4, 4:02 PM EDT | Severe Thunderstorm Warning | TAE | Madison | 48 min |
| May 4, 4:12 PM EDT | Tornado Warning | TAE | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.